This month we continue our Perusing of the Literature. Once again, this section consists of recent articles that residents and attendings have stumbled across that have raised an eyebrow. These posts are meant to spark a discussion and do not represent a change in the standard of care (unless otherwise noted).
The Article: Grunau BE, et al. Emergency Department Corticosteroid Use for Allergy or Anaphylaxis Is Not Associated With Decreased Relapses. Ann Emerg Med. 2015;66:381-389.
The One-Liner: Corticosteroid use does not appear to be associated with a decrease in allergy-related ED revisits in patients presenting with allergic reactions or anaphylaxis.
Background: Allergy-related ED visits account for approximately 1.0% of all visits. Aside from antihistamines, corticosteroids use in allergic reactions has increased from 22% to 50% from 1993-2004. The anti-inflammatory effect of steroid therapy intends to reduce risk of biphasic reactions, decrease the severity of reactions, and decrease ED return visits.
Methods: This was a retrospective cohort study in 2 urban EDs during a 5-year period, assessing patient encounters classified as ‘anaphylaxis’ or ‘allergic reaction’. The primary aim of this study was to determine if steroid administration in ED allergy patients decreased relapses to additional care within 7-days. Authors also aimed to identify potential benefits of steroids in decreasing death, clinically important biphasic reactions, or all-cause repeated ED visits. There were no defined protocols for allergic reactions and physicians managed the patients in an individualized manner. The patient’s health number was used to identify all patients who returned to any regional ED or died within the province during a 7-day follow-up period.
Anaphylaxis was defined as meeting 1 of the following 3 criteria:
• Skin or mucosal involvement AND respiratory compromise or SBP • Two of the following after exposure to ‘likely allergen’: 1) Skin or mucosal involvement, 2) respiratory compromise, 3) SBP • SBP An allergic reaction was defined as a clinical presentation in which criteria for anaphylaxis were not met, but provider deemed the cause of signs/symptoms to be result of allergic process.
• Total of 2701 ED patient encounters
• Corticosteroids administered to 1181 (44%) patients; 469 (17%) received parenteral, 786 (29%) received oral formulation; prescription for oral steroid at ED discharge in 819 (30%) encounters
• During the 7-day follow-up period, there were 170 (6.3%) allergy-related revisits – 75 (5.8%) patients in the steroid group and 95 (6.7%) in the nonsteroid group (95% CI 0.63 to 1.17).
• Anaphylaxis patients (n=473); there were 15/348 (4.3%) allergy-related re-visit in the steroid group, and 7/125 (5.6%) in the non-steroid group (95% CI 0.41 to 3.27)
• Allergic reaction patients (n=2228); there were 60/940 (6.4%) allergy-related revisits in the steroid group, and 88/1288 (6.8%) in the non-steroid group (95% CI 0.63 to 1.31)
• NNT with steroids to prevent 1 additional ED revisit was 176
• No deaths during any of index visits or within follow-up period for any patient (2698/2715; 99.4% patients able to be have provincial data linkage established)
• 5 clinically important biphasic reactions. 4 in steroid group, 1 in non-steroid group.
• Clinical impression was the basis for the diagnosis of allergic reaction
• Cannot confirm filling of prescriptions or tolerance of steroid course
• Physicians on index visit may have instructed patients to return for reassessment
• Patients with biphasic reactions may have represented out of the region
Author: Cameron Gettel, MD PGY1
Resident Section Editor: Adam Janicki, MD PGY4
Reviewed by Gita Pensa, MD, Clinical Assistant Professor, Department of Emergency Medicine